Kentucky, 2016Hail and Damaging Winds in Kentucky, June 15, 2016
June 15, 2016 · NWS PAH · 16 events in 12 counties and zones
Thunderstorms rapidly developed over southern Illinois and southeast Missouri along a remnant outflow boundary from earlier storms. Aided by a weak mid-level disturbance with enhanced wind flow aloft, lines and clusters of strong to severe thunderstorms intensified as they progressed southeastward within an increasingly unstable environment.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- $265,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms rapidly developed over southern Illinois and southeast Missouri along a remnant outflow boundary from earlier storms. Aided by a weak mid-level disturbance with enhanced wind flow aloft, lines and clusters of strong to severe thunderstorms intensified as they progressed southeastward within an increasingly unstable environment. Numerous storms produced damaging wind gusts. Surface dew points in the mid to upper 70's increased the rainfall rates in the storms, resulting in a few flooding reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 15, 11:30 AM CST, 25 minutes earlier.
Area forecast discussion, Jun 15, 11:30 AM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1230 PM CDT WED JUN 15 2016
.UPDATE...
Issued at 1230 PM CDT Wed Jun 15 2016
Aviation update.
UPDATE Issued at 1015 AM CDT Wed Jun 15 2016
HiRes models are not helpful for early day convection. The NAM
may have had a slightly better handle overall. The longer
convection holds, the more fuel there will be, ahead of a weak PVA
region/disturbance that will move SE from IL/MO toward the area
through the day (seen on Wvapor/RAP data). It is/will be very
unstable. NAM Capes not unreasonable well in excess of 4000 J/kg
16-21z. Mid level lapse rates are "ok" around 6. NAM low level
lapse rates will exceed 9 C/km. So hail and strong winds are quite
likely with any storms that get organized. Question is where and
at what time. We lowered PoPs slightly given the hires models were
already overdone. But we used scattered terminology vs. chance.
Will be at or just below Heat Advisory criteria, so will hold on
that. Basically a lot of nowcasting/radar/ satellite at this
point.
&&
.SHORT TERM...(Today through Friday night)
Issued at 229 AM CDT Wed Jun 15 2016
Some nocturnal convection moving northeast of EVV/OWB vicinity,
firing on H5 vort lobe advecting across lower Ohio river valley
this morning. It'll continue to shift off to the north and east
thru mid morning, with a relative lull otherwise, as main spill
of vort energy makes its way across upper Mississippi valley and
begins to drive cold front southeastward. We'll see this energy
activate showers/storms, along and in advance of boundary, late
this morning and into/thru the pm hours. A slgt risk of svr wx
will be possible with this energy's passage, which should be east
of the FA by 00Z Thursday. Lingering pops may be possible south
and east thru the evening, but the system is effectively winding
down by then. Today's heat/humidity will again allow heat indices
to approach/exceed the triple digits, but collab consensus was to
hold on advisories today with eyes toward another hot pm tmrw.
In the wake of the front's passage, we'll see strong ridging of
high pressure aloft just to our west, and a robust cyclone
barrelling down and across the mid/upper Ohio river valley just
to our east. We'll be caught in the transitionary nw flow in
between, which means drier air works in but not necessarily cooler
just yet. Thursday may see actual ambient temps as high or higher
than days past, but wet bulbs should start to nudge downward a
degree or two or three. Calculated heat indices may reach or
exceed headline cats, particularly western counties closer to the
ridge...so we'll have to monitor closely for advisory potential
and if so, exactly where to draw the line. That should become
clearer with time, so collab consensus is to punt forward.
The gradual downward adjustment in the air column continues with
subtlety Friday, with 80s returning for Highs and dew points
dropping into the 60s.
.LONG TERM...(Saturday through Tuesday)
Issued at 229 AM CDT Wed Jun 15 2016
A high amplitude, southwest to northeast oriented mid-upper level
ridge will dominate the WFO PAH forecast area from Saturday
through next late Monday night. The ridge is forecast to flatten,
but maintain an expansive influence on the area until the
expanding influece of a large Eastern Canada low (near Hudson
Bay) generates a northwest flow and shear zone along the southern
edge of the westerlies. This shear zone, along with weak
southerly flow, will provide a focus for MCS activity along the
baroclinic zone starting as early as Tuesday, but should expand
southeastward with time.
&&
.AVIATION...
Issued at 1230 PM CDT Wed Jun 15 2016
Convection east of a line from KMVN to KPOF will continue through
the afternoon. We have an inclusion at KPAH/KEVV and KOWB early
this afternoon with strong wind gusts likely. Quiet weather
expected tonight through midday Thursday with light winds.
&&
.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Jun 15, 2:07 AM CST, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
307 AM CDT WED JUN 15 2016
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
307 AM CDT WED JUN 15 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST TODAY. DAMAGING
WIND GUSTS WILL BE THE PRIMARY HAZARD SHOULD SEVERE STORMS OCCUR.
ANY STORM MAY PRODUCE LOCALLY HEAVY RAIN AND DEADLY LIGHTNING.
HEAT INDICES TODAY WILL REACH TRIPLE DIGITS DURING THE AFTERNOON
HOURS FOR MOST LOCALES TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE HEAT INDEX THURSDAY AFTERNOON WILL AGAIN REACH TRIPLE DIGITS
FOR MOST LOCALES, AND SOME MAY SEE HEAT INDICES APPROACH 105,
PARTICULARLY FOR THE OZARKS IN SOUTHEAST MISSOURI.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE WITH A SLIGHT RISK OF SEVERE
THUNDERSTORMS TODAY, ESPECIALLY FROM LATE MORNING AND THROUGH THE
AFTERNOON HOURS.
In the hours before
Special weather statement, Jun 15, 10:32 AM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1132 AM CDT WED JUN 15 2016
ILZ075>078-080>094-INZ081-082-085>088-KYZ014-018-019-MOZ076-086-
087-110-111-151745-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-UNION KY-HENDERSON-DAVIESS-PERRY MO-BOLLINGER-
CAPE GIRARDEAU-STODDARD-SCOTT-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...MURPHYSBORO...HERRIN...HARRISBURG...
SHAWNEETOWN...JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...
CAIRO...MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...
POSEYVILLE...EVANSVILLE...BOONVILLE...ROCKPORT...MORGANFIELD...
HENDERSON...MOSELEYVILLE...OWENSBORO...PERRYVILLE...SILVER LAKE...
MARBLE HILL...CAPE GIRARDEAU...JACKSON...BLOOMFIELD...SIKESTON
1132 AM CDT WED JUN 15 2016
AT 1130 AM...SCATTERED STRONG THUNDERSTORMS EXTENDED FROM NEAR
CARMI ILLINOIS TO CARBONDALE AND CAPE GIRARDEAU IN SOUTHEAST
MISSOURI. MOVEMENT WAS TO THE EAST AROUND 20 TO 25 MPH. ACTIVITY
WILL SPREAD INTO SOUTHWEST INDIANA. THE STORMS MAY PRODUCE WIND
GUSTS 35 TO 45 MPH AND VERY SMALL HAIL. AS WE HEAD INTO THE
AFTERNOON HOURS...THE STORMS MAY INTENSIFY AND BECOME SEVERE. THE
MAIN HAZARDS WILL BE DAMAGING WINDS AND HAIL.
Local storm report, Jun 15, 11:30 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1230 PM CDT WED JUN 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1229 PM HEAVY RAIN MOUNT VERNON 37.94N 87.90W
06/15/2016 E0.75 INCH POSEY IN TRAINED SPOTTER
AROUND THREE QUARTER INCH ACCUMULATION WITHIN 20 MINUTES.
&&
SMITTYThunderstorm Wind, Henderson
- When
- June 15, 11:55 AM CST
- Where
- Henderson County, Geneva
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 37.820, -87.700
Trees and power lines were blown down along Highway 136. The highway was blocked for several hours for cleanup and repair.
Thunderstorm Wind, McCracken
- When
- June 15, 12:23 PM CST
- Where
- McCracken County, 2.24 mi SW of Cammelia
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $4,000
- Reported by
- NWS Employee
- Coordinates
- 36.999, -88.811
Trees were snapped and uprooted along U.S. Highway 62 in three locations between the Ballard County line and the Highway 286 intersection.
Thunderstorm Wind, Graves
- When
- June 15, 12:35 PM CST to 12:36 PM CST
- Where
- Graves County, 3 mi S of Symsonia to 2.77 mi ESE of Kaler
- Measured
- 70 kt (81 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Property damage
- $45,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.877, -88.520
A 56-year-old man was killed when a tree fell onto the cab of his truck. The truck struck a fallen tree along Highway 534, and then continued along the road until another tree fell on the truck cab and crushed it. Dozens of trees were uprooted or snapped. This vehicle fatality occurred near the beginning of a microburst damage path. The damage path width was about one mile. Peak winds in this portion of the damage path were estimated near 80 mph. The microburst continued eastward into Marshall County.
Thunderstorm Wind, Marshall
- When
- June 15, 12:36 PM CST to 12:45 PM CST
- Where
- Marshall County, 0.94 mi WSW of Oak Level to 2.84 mi NNE of Harvy
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $80,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.863, -88.485
A microburst containing winds up to 80 mph continued eastward from Graves County to about three miles west of Benton. At least four barns or sheds were damaged or destroyed, with one collapsing to the ground along Highway 1949. Dozens of trees were uprooted or snapped. The microburst width was about one mile.
Thunderstorm Wind, Daviess
- When
- June 15, 12:45 PM CST
- Where
- Daviess County, West Louisville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Law Enforcement
- Coordinates
- 37.700, -87.280
Several trees were blown down on the west side of the county.
Thunderstorm Wind, Marshall
- When
- June 15, 12:59 PM CST to 1:00 PM CST
- Where
- Marshall County, Benton to 1.74 mi WSW of Walnut Grove
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.870, -88.350
Numerous trees were down along roadways in Benton. Trees were blown down along U.S. Highway 641 just south of Benton.
Thunderstorm Wind, Marshall
- When
- June 15, 1:00 PM CST to 1:15 PM CST
- Where
- Marshall County, 3.2 mi ESE of Tatumsville to Fairdealing
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Trained Spotter
- Coordinates
- 36.912, -88.246
A three-foot diameter tree was snapped near Fairdealing. Trees were blown down and snapped in a neighborhood off Highway 963 near Kentucky Lake.
Thunderstorm Wind, Carlisle
- When
- June 15, 1:00 PM CST
- Where
- Carlisle County, 3.48 mi NW of Milburn to 0.5 mi E of Milburn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.834, -88.927
A few larger branches were blown down on Kentucky 1371 and State Route 307.
Thunderstorm Wind, Calloway
- When
- June 15, 1:05 PM CST to 1:10 PM CST
- Where
- Calloway County, Murray
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 36.620, -88.320
A trained spotter estimated wind gusts up to 65 mph. At least one tree was blown down in the city. Pea-size hail was also reported with this storm.
Thunderstorm Wind, Hickman
- When
- June 15, 1:15 PM CST
- Where
- Hickman County, 1.62 mi WSW of Croley to 1.58 mi SW of Croley
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $65,000
- Reported by
- Emergency Manager
- Coordinates
- 36.620, -88.957
Numerous trees were down. Corn stalks were laid over. One large tree fell across a home. A porch and garage of another residence was damaged. A large chicken barn collapsed, and another barn was damaged. The damage occurred near U.S. Highway 51 south of Clinton near the intersection of Highway 2209.
Hail, Calloway
- When
- June 15, 1:19 PM CST
- Where
- Calloway County, 4 mi NW of Murray
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.661, -88.371
Thunderstorm Wind, Trigg
- When
- June 15, 1:25 PM CST to 1:26 PM CST
- Where
- Trigg County, 1.32 mi W of Canton to 1.68 mi SSE of Canton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 36.798, -87.974
A tree was down along Highway 164. All of the construction barrels on the U.S. Highway 68 bridge over Lake Barkley were missing.
Thunderstorm Wind, Muhlenberg
- When
- June 15, 1:40 PM CST to 1:45 PM CST
- Where
- Muhlenberg County, Greenville to Drakesboro
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 37.200, -87.180
Power lines were blown down near Greenville. A tree was blown down in Drakesboro.
Thunderstorm Wind, Fulton
- When
- June 15, 1:45 PM CST
- Where
- Fulton County, Fulton
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 36.520, -88.870
Several trees were blown down around the Fulton area along Highway 307 and also near the Purchase Parkway.
Thunderstorm Wind, Christian
- When
- June 15, 1:55 PM CST
- Where
- Christian County, Gracey
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 36.870, -87.650
Wind gusts to near 65 mph were estimated by the public. At least one tree was blown down.
Thunderstorm Wind, Christian
- When
- June 15, 2:15 PM CST to 2:18 PM CST
- Where
- Christian County, Pembroke to 1.39 mi WSW of Hopkinsville
- Measured
- 52 kt (60 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 36.780, -87.350
In Hopkinsville, a 22-year-old man sustained an arm injury when a tree landed on his moving car on Highway 380. The injury required hospital treatment, but it was not life-threatening. Another tree fell in Pembroke. Power outages were reported. A wind gust to 57 mph was measured along the west bypass in Hopkinsville at 2:57 P.M. CDT.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, June 15 to 17, 20162 deaths · 29 injured · 14 events
- Heat in Oklahoma, June 15 to 20, 201641 injured · 1 event
- Damaging Winds in Tennessee, June 15, 20163 injured · $302,000 · 58 kt wind · 83 events
- Dust Storm in Texas, June 15, 20161 death · 1 event
- Flash Flood and Flooding in Indiana, June 15, 2016$247,000 · 1 in hail · 29 events
- Hail and Damaging Winds in Illinois, June 15, 2016$364,000 · 1 in hail · 15 events
- Flash Flood and Hail in Tennessee, June 15, 2016$250,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Alabama, June 15 to 17, 20161 injured · 1.75 in hail · 50 events
- Hail and Damaging Winds in Texas, June 15, 2016$75,000 · 2.75 in hail · 15 events
- Damaging Winds in Alabama, June 15, 2016$32,000 · 61 kt wind · 30 events
- Hail and Damaging Winds in Michigan, June 15, 2016$85,000 · 1.75 in hail · 3 events
- Flash Flooding and Hail in Kansas, June 15 to 16, 20162.5 in hail · 47 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634761, 634754, 634756, 634795, 634757, 634755, 634778, 634785, 634765, 634773, 634786, 634767, 634776, 634777, 634779, 634772.